Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 292, NWS North Platte, NE

September 5, 2016Frontier County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 5, 2016, 6:35 PM CDT for Frontier County, Hayes County, Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2016, 6:35 PM CDT (23:35 UTC)
Expired
Sep 5, 2016, 7:15 PM CDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frontier County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 6:45 PM CDTTSTM WND GST 6014 Ese Hayes Center, NE
Sep 5, 6:55 PM CDTHAIL 110 S Maywood, NEHAIL RANGED FROM PEA TO QUARTER SIZE. STRONG WINDS MOVED METAL PATIO FURNITURE AROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS53 KLBF 052335
SVRLBF
NEC063-085-060015-
/O.NEW.KLBF.SV.W.0292.160905T2335Z-160906T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 PM CDT MON SEP 5 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAYES COUNTY IN SOUTHWESTERN NEBRASKA...
  WESTERN FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 715 PM CDT

* AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHEAST OF CULBERTSON...OR 12 MILES NORTH OF MCCOOK...MOVING
  NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CURTIS...MAYWOOD...BLUEGILL HAVEN CAMPGROUND...MARENGO...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...
  RED WILLOW RESERVOIR STATE RECREATION AREA...
  WILLOW VIEW CAMPGROUND AND QUICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4067 10099 4067 10046 4035 10056 4035 10086
TIME...MOT...LOC 2334Z 184DEG 27KT 4037 10071 

HAIL...1.00IN
WIND...60MPH
 
$$

MASEK
4 follow-up statements
317 
WWUS53 KLBF 052345
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT MON SEP 5 2016

NEC063-085-060015-
/O.CON.KLBF.SV.W.0292.000000T0000Z-160906T0015Z/
HAYES NE-FRONTIER NE-
645 PM CDT MON SEP 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN HAYES AND WESTERN FRONTIER COUNTIES...

AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST
OF CURTIS...MOVING NORTH AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CURTIS...MAYWOOD...WILLOW VIEW CAMPGROUND...
BLUEGILL HAVEN CAMPGROUND...
QUICK AND RED WILLOW RESERVOIR STATE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4067 10087 4067 10046 4035 10056 4035 10082
TIME...MOT...LOC 2345Z 191DEG 26KT 4045 10068 

HAIL...1.75IN
WIND...60MPH
 
$$

MASEK
648 
WWUS53 KLBF 052356
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT MON SEP 5 2016

NEC063-085-060015-
/O.CON.KLBF.SV.W.0292.000000T0000Z-160906T0015Z/
HAYES NE-FRONTIER NE-
656 PM CDT MON SEP 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN HAYES AND WESTERN FRONTIER COUNTIES...

AT 656 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF CURTIS...MOVING NORTH AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CURTIS...MAYWOOD...WILLOW VIEW CAMPGROUND...
BLUEGILL HAVEN CAMPGROUND...
QUICK AND RED WILLOW RESERVOIR STATE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4067 10079 4067 10046 4035 10056 4035 10082
TIME...MOT...LOC 2356Z 201DEG 26KT 4052 10063 

HAIL...1.00IN
WIND...60MPH
 
$$

MASEK
310 
WWUS53 KLBF 060004
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM CDT MON SEP 5 2016

NEC085-060013-
/O.CAN.KLBF.SV.W.0292.000000T0000Z-160906T0015Z/
HAYES NE-
704 PM CDT MON SEP 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAYES COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4067 10064 4067 10046 4051 10051 4051 10069
TIME...MOT...LOC 0003Z 207DEG 29KT 4058 10058 

$$

NEC063-060015-
/O.CON.KLBF.SV.W.0292.000000T0000Z-160906T0015Z/
FRONTIER NE-
704 PM CDT MON SEP 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN FRONTIER COUNTY...

AT 703 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CURTIS...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CURTIS AND MAYWOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4067 10064 4067 10046 4051 10051 4051 10069
TIME...MOT...LOC 0003Z 207DEG 29KT 4058 10058 

HAIL...1.00IN
WIND...60MPH
 
$$

MASEK
597 
WWUS53 KLBF 060016
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT MON SEP 5 2016

NEC063-060026-
/O.EXP.KLBF.SV.W.0292.000000T0000Z-160906T0015Z/
FRONTIER NE-
716 PM CDT MON SEP 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRONTIER COUNTY
HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4067 10064 4067 10046 4051 10051 4051 10069
TIME...MOT...LOC 0014Z 184DEG 27KT 4058 10058 

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:25 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 5, 6:25 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
625 PM CDT MON SEP 5 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 335 PM CDT Mon Sep 5 2016

Pesky stratus continues across far southwest and much of northern
Nebraska this afternoon. A cold front has slowed to a crawl this
afternoon and is analyzed from southwest Nebraska through central
Nebraska into southeast S Dakota. This frontal boundary is
expected to be the focus for thunderstorms, some severe, this
evening into the overnight period. The HRRR/RUC develop storms
across the far eastern CWA late this afternoon then lift the
activity to the northeast. Good shear combining with abundant low
level moisture and instability for some to become severe. The main
threat is hail and winds although if there are any outflow
boundaries which cause a localized backing of winds, there could
be a small window for a tornado threat.

Meanwhile a weak mid level disturbance crossing the rockies will
lift across the area with a chance for storms across the CWA this
evening into the overnight. These storms are likely to be elevated
and do not see as much of a severe potential, although could see
some hail. Final concern will be the stratus/fog. Persistence
looks to be a good forecast with northwest Neb to see the
development first and it should expand to the south and east
behind the front. Have included areas of fog in the forecast,
although a concern for showers to cause the fog bounce up and
down.

Tomorrow expect the stratus to persist through the day and limit
heating. Highs in the upper 60s to mid 70s for most locations,
however the front still across the far southeastern portions of
the CWA and highs could return to the 80s in the vicinity of the
boundary where there could be a little more sun.

.LONG TERM...(Tuesday night through Monday)
Issued at 335 PM CDT Mon Sep 5 2016

The main concerns this period is a marginal risk for strong to
severe thunderstorms tomorrow night with the possibility of
locally heavy rain, and then temperatures going into the extended
period. SPC has roughly the southeast half of the forecast area
in a marginal risk area in the Day 2 Outlook.

Large scale pattern in the beginning of the period is similar to
the past couple of days with a upper level trough over the
Intermountain West and a ridge over the Upper Mississippi Valley
into the Lower Great Lakes. The pattern will undergo a change over
the two day period as the aforementioned trough slowly progresses
eastward into the upper Great Lakes; meanwhile, another weak
trough will move into the Northern Rockies and western Northern
Plains. Height rises will be occurring over western and north
central NE Wednesday night into Thursday as a zonal flow sets up
by Wednesday night in the 500 hPa pattern. An inverted trough and
associated frontal boundary is expected to be present roughly
from extreme northwest KS to central NE to west central IA
extending from a surface low in northeast CO.

The forecast remains similar to the inherited forecast with rain
showers and thunderstorms anticipated to be focused near/on the
trough and boundary late afternoon and evening Wednesday. Wherein,
favorable moisture is expected to combine within a corridor of
decent instability. Vertical wind shear, 0-6 km bulk, exceeding 40
kts will be supportive of supercells with respect to storm mode in
the beginning then it's expected to transition into a convective
system. Some uncertainty in the exact location of the boundary and
trough at this point, however, hail, strong winds, and possible
locally heavy rainfall appear possible. The latter as Tuesday
night will be in a favorable moist environment with high
precipitable water, forecast to exceed 1.5” across parts of the
forecast area, decent moisture transport, and supportive steering
flow orientation. Attention then turns to convection continuing
overnight as a possibility given the support of the low level jet
developing nearby and a decent short wave trough at 500 hPa moving
southwest-northeast tomorrow night.

Wednesday, the frontal boundary and associated trough will be
south and east of the forecast area with the boundary becoming
more diffuse. Another weak surface trough expected to extend north
over the NE Panhandle. Meanwhile, a 500 hPa shortwave will move
through the forecast area Wednesday providing large scale ascent.
Wherein, the eastern half could see additional activity. The
current thinking though is that the best chances for precipitation
will be mainly across the eastern-third of the forecast area
during the afternoon. Largely dry conditions are then anticipated
Wednesday night through Thursday. Looking ahead, the next period
with increased chances for showers and thunderstorms will be in
the Thursday Night-Friday time period when the next disturbance
arrives aloft. A cold front is expected to push through and
provide lift moving about northwest to southeast late Thursday
into Friday. This will result in Friday being the coolest day as
cooler air fills in behind with highs forecast in the lower to mid
70s, except for mid to upper 70s in the extreme south and
southeast portions of the forecast area. Lows the following
morning/Friday night are expected to read in the mid to upper 40s,
except lower 40s in portions of western NE. Thereafter, dry
conditions are expected this weekend. Beginning Sunday, a long
wave trough begins to drop into the western CONUS, reaching the
Intermountain West early Monday with southwest flow prevailing
across western and north central NE again Monday with it the
possibility of increased chances of precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 625 PM CDT Mon Sep 5 2016

The main focus through Tuesday afternoon is a cold front draped
across western Nebraska. As of 06/00z, the front stretches
generally from KONL to KBBW to KOGA and is nearly stationary. Isolated
to scattered thunderstorms are possible during the evening and
night hours, tapering off after 06/06z. Ahead of the front in
southwest and central Nebraska, some storms may be strong or
severe, capable of producing erratic gusty winds, hail, and heavy
rain which may lower visby. Behind the front across northern
Nebraska, light winds and remnant moisture will likely lead to a
thick stratus deck and potentially fog overnight. The stratus may
not lift until mid to late Tuesday afternoon.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Masek LONG TERM...ET AVIATION...Masek
AVIATION...Snively
Hazardous weather outlook, Sep 5, 3:53 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT MON SEP 5 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-062100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CDT MON SEP 5 2016 /253 PM MDT MON SEP 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ALONG A STALLING COLD FRONT AS IT MOVES ACROSS SOUTHWEST
AND NORTH CENTRAL NEBRASKA. THE AREA OF GREATEST CONCERN IS EAST
OF A LINE FROM IMPERIAL TO VALENTINE LINE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

OVERNIGHT FOG...LOCALLY DENSE...WILL BE POSSIBLE ACROSS WESTERN
NEBRASKA. THE BEST CHANCE FOR VISIBILITIES LESS THAN 1 MILE WILL
BE ALONG AND WEST OF A NORTH PLATTE TO AINSWORTH LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING
EAST OF A LINE FROM OSHKOSH TO AINSWORTH. STORMS THAT DEVELOP
WILL BE CAPABLE OF LARGE HAIL.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING INTO
FRIDAY...HOWEVER THE SEVERE THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ALONG AND EAST OF A
BROKEN BOW TO ONEILL LINE.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:26 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker49 min
Sep 4, 7:36 PM CDTSpecial Weather StatementLBFBlaine39 min
Sep 4, 8:13 PM CDTSevere Thunderstorm WarningLBFBlaine32 min
Sep 4, 8:19 PM CDTSpecial Weather StatementLBFCherry41 min
Sep 4, 8:36 PM CDTSpecial Weather StatementLBFLogan, Thomas39 min
Sep 4, 8:39 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas51 min
Sep 4, 8:43 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown36 min
Sep 4, 8:53 PM CDTTornado WarningLBFLogan, McPherson37 min
Sep 4, 9:14 PM CDTSevere Thunderstorm WarningLBFMcPherson46 min
Sep 4, 9:29 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas46 min
Sep 4, 9:30 PM CDTSpecial Weather StatementLBFRock45 min
Sep 4, 9:47 PM CDTSpecial Weather StatementLBFThomas43 min
Sep 4, 10:23 PM CDTSpecial Weather StatementLBFBlaine37 min
Sep 4, 10:34 PM CDTSpecial Weather StatementLBFBoyd, Holt41 min
Sep 4, 11:08 PM CDTSpecial Weather StatementLBFGarfield, Loup, Wheeler52 min
Sep 4, 11:26 PM CDTSpecial Weather StatementLBFHolt49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.